Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 26, NWS Austin/San Antonio, TX

May 27, 2023Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2023, 10:22 PM CDT for Val Verde County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2023, 10:22 PM CDT (03:22 UTC)
Expired
May 28, 2023, 2:45 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 118 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS54 KEWX 280322
FFWEWX
TXC465-280615-
/O.NEW.KEWX.FF.W.0026.230528T0322Z-230528T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1022 PM CDT Sat May 27 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Central Val Verde County in south central Texas...

* Until 115 AM CDT.

* At 1022 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Comstock, Langtry, Shumla, Seminole Canyon State Park, Box Canyon, 
  Amistad Acres and Pecos River Boat Ramp.

This includes the following streams and drainages...
  Big Fielder Draw, Live Oak Creek, Grande, Rio, Cow Creek, Evans 
  Creek, Pecos River and Eagle Nest Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3018 10137 2994 10134 2970 10112 2947 10112
      2951 10117 2952 10125 2962 10125 2957 10129
      2965 10130 2965 10136 2975 10142 2977 10140
      2975 10145 2979 10146 2976 10153 2981 10154
      2980 10157 3013 10162

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
2 follow-up statements
152 
WGUS54 KEWX 280503
FFWEWX
TXC465-280745-
/O.EXT.KEWX.FF.W.0026.000000T0000Z-230528T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1203 AM CDT Sun May 28 2023

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Central Val Verde County in south central Texas...

* Until 245 AM CDT.

* At 1203 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Comstock, Langtry, Shumla, Seminole Canyon State Park, Box Canyon, 
  Amistad Acres and Pecos River Boat Ramp.

This includes the following streams and drainages...
  Pecos River, Eagle Nest Creek, Grande, Rio, Evans Creek, Cow 
  Creek, Live Oak Creek and Big Fielder Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3018 10137 2994 10134 2970 10112 2947 10112
      2951 10117 2952 10125 2962 10125 2957 10129
      2965 10130 2965 10136 2975 10142 2977 10140
      2975 10145 2979 10146 2976 10153 2981 10154
      2980 10157 3013 10162

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BRADY
536 
WGUS74 KEWX 280736
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
236 AM CDT Sun May 28 2023

TXC465-280746-
/O.EXP.KEWX.FF.W.0026.000000T0000Z-230528T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde TX-
236 AM CDT Sun May 28 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 245 AM CDT EARLY THIS MORNING 
FOR CENTRAL VAL VERDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3018 10137 2994 10134 2970 10112 2947 10112
      2951 10117 2952 10125 2962 10125 2957 10129
      2965 10130 2965 10136 2975 10142 2977 10140
      2975 10145 2979 10146 2976 10153 2981 10154
      2980 10157 3013 10162

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:45 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 27, 8:45 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
845 PM CDT Sat May 27 2023

...New UPDATE...

.UPDATE...
Issued at 837 PM CDT Sat May 27 2023

Adjusted the forecast through tonight given observational trends and
the latest 00Z short term model guidance. Most notable change has
been an uptick in the PoPs across the Southern Edwards Plateau into
the Rio Grande Plains as the already developed convective complex
located from Crockett County into Northern Mexico advances into the
area and moves southeastward. Still kept some low end PoPs to around
the highway 281 corridor but best rain and PoPs will be west as I
have already highlighted. The greatest concern is heavy rainfall and
flooding as the rainfall rates could lead to localized pockets of
greater than 3 inches in a short period of time. An isolated severe
storm or two may also be possible with large hail and damaging winds.

.SHORT TERM...
(Tonight through Sunday night)
Issued at 217 PM CDT Sat May 27 2023

Upper air and satellite analysis this afternoon reveal a mid to
upper level ridge over Texas with its axis over the central part of
the state. This is bringing southwesterly flow over the region. A
shortwave trough farther west is starting to generate convection
over West Texas and this feature will move to the east during this
period. Rain chances will begin over the northwestern part of our
CWA this evening and spread to the east overnight. POPs will be
highest this evening and will decrease after midnight. Strong storms
could form to our northwest and move into our CWA, but the airmass
here is only moderately unstable and lacks significant vertical wind
shear. SPC has included the western part of our CWA in the Marginal
risk area tonight. PW values in our airmass are will above normal
and storms could produce locally heavy rain. WPC has included us in
the Marginal risk for excessive rainfall. The mid to upper shortwave
will continue moving eastward Sunday. As the day heats up convection
is likely to develop out west again and move across to the east.
This activity will continue into the evening and linger over night.
There will be a Marginal risk for severe storms along the Rio
Grande, but strong storms will struggle to get farther east. PW
values will remain high and locally heavy rain will be possible
again. Convection will diminish after sunset, but the upper forcing
should keep at least low chances through the night.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 217 PM CDT Sat May 27 2023

Synopsis: The shortwave energy contributing to the precip chances at
the conclusion of the short term period will continue to linger in
our vicinity through Tuesday. This will support additional shower
and thunderstorm potential across all of South-Central Texas on
Memorial Day Monday, with areas along and east of Interstate 35
being favored Tuesday. Locally heavy downpours will be possible in
the strongest activity on Monday. Conditions will dry out moving
into the middle of next week as an omega block attempts to establish
itself over north-central portions of the continent. The ridge
affiliated with said block may slide far enough east by the end of
next week to allow for scattered shower and thunderstorm chances to
return during the Friday-Saturday time period.

Memorial Day: Showers and thunderstorms will be possible across the
region during the morning and afternoon hours with an upper
disturbance lingering over the area. Coverage of this activity
remains uncertain, and will likely be at least partially driven by
any remaining showers and clouds connected to the storms passing
near or just south of the CWA through the overnight hours on Sunday.
Despite said uncertainty, locally heavy downpours will be possible
in any storms that do materialize on Memorial Day afternoon given
1.5"+ precipitable water values in place in most spots outside of
Hill Country. We thus can't rule out some minor flooding impacts in
any heavier thunderstorms that develop through Monday evening. Poor
lapse rates and weak shear aloft should keep severe weather
potential low. The Weather Prediction Center continues to include
the majority of South-Central Texas in a marginal (level 1 out of 4)
risk of excessive rainfall on Monday afternoon in light of the
isolated flooding potential. While widespread flooding concerns are
not expected on Memorial Day afternoon & evening, we remind any
holiday travelers to never drive through flooded roadways or low
water crossings. Turn Around, Don't Drown.

Tuesday: Isolated to widely scattered showers and storms could
linger over the east as the upper disturbance gradually pushes into
the northern Gulf of Mexico and Lower Mississippi Valley. Severe
weather and flooding potential should remain low.

Remainder Of The Period: Quiet weather should prevail through the
middle portions of next week with ridging in place across central
portions of the CONUS. Said ridging may become far enough displaced
to the east to support a return of isolated to widely scattered
shower and storm potential by next Friday and Saturday, although
it's much too early to discuss these chances in any sort of detail.
Daytime highs will hover at or just above their late May/early June
climatological means.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Sat May 27 2023

Satellite and radar imagery early this evening show a mix of mainly
mid to high level clouds across the region while a cluster of storms
has also been able to move through portions of the Hill Country. This
activity has weakened over the last hour and lightning trends have
almost diminished with the main storm cell. Elected to go with VCSH
at KAUS as this activity may clip that area through the next hour or
two. Otherwise, VFR conditions are expected to persist at the I-35
TAF sites (KAUS, KSAT, KSSF) through the period. Another cluster of
storms could approach these sites late in the TAF period from the
west but will elect to keep out to see how things trend into and
through the overnight tonight first to the west. Winds will remain
around or below 10 knots from out of the east and southeast.

KDRT has the greatest concerns for flight impacts within the period
compared to the I-35 sites mentioned above. The site is to begin VFR
but a complex of storms that is organizing across West Texas into
Northern Mexico will be expected to advance eastward across the Rio
Grande later tonight, mainly through the overnight. Storms could
produce heavy rain and frequent lightning where visibility/ceilings
could be briefly reduced. Additionally, cannot rule out strong winds
along with small hail briefly with storms as well. While the storm
activity should end by the early morning, do anticipate for MVFR
ceilings to develop and persist through the majority of the morning
hours. Conditions then improve into the afternoon with the return
of VFR ceilings. We will then need to monitor for development of a
new round of storms late in the period but as mentioned above, will
hold off on any mentions to see how the convection pans out from
tonight through the overnight. Outside of convective induced wind
gusts, moderate east-southeast winds generally trend between 5 and
15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  69  87  67 /  20  10  20  30
Austin Bergstrom Intl Airport  87  68  86  66 /  20  10  10  30
New Braunfels Muni Airport     88  68  86  66 /  10  10  10  30
Burnet Muni Airport            84  66  84  65 /  40  10  30  40
Del Rio Intl Airport           89  70  86  68 /  20  90  60  40
Georgetown Muni Airport        88  67  86  66 /  30  10  20  30
Hondo Muni Airport             86  69  86  66 /  10  40  30  50
San Marcos Muni Airport        87  68  86  66 /  20  10  10  30
La Grange - Fayette Regional   87  68  86  68 /  10  10  10  20
San Antonio Intl Airport       87  69  86  67 /  10  20  20  40
Stinson Muni Airport           88  70  87  68 /  10  20  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...Quigley
Aviation...Brady
Hazardous weather outlook, May 27, 7:07 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
707 PM CDT Sat May 27 2023

TXZ171>173-183>194-202>209-217>225-228-290015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
707 PM CDT Sat May 27 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A complex of thunderstorms advancing across the Rio Grande later
tonight into the overnight could lead to isolated severe storms
and locally heavy rain across portions of the Southern Edwards
Plateau and the Rio Grande Plains. The main hazards with storms
would be large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional scattered thunderstorms will be expected Sunday into
Sunday night and again on Memorial Day over portions of South
Central Texas. The primary hazard with storms would be heavy
rainfall that could result in localized flooding. A few storms
could be strong to severe along the Rio Grande from Sunday into
Sunday night with large hail and damaging wind as the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 27, 4:57 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
457 PM CDT Sat May 27 2023

TXZ172-173-192-272230-
Williamson TX-Burnet TX-Travis TX-
457 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of west central
Williamson, northwestern Travis and central Burnet Counties through
530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bertram, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Park, Georgetown, Bertram, Leander, Lago Vista, Liberty Hill,
Joppa, Oatmeal, Shady Grove, Jonestown and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 9818 3085 9806 3063 9772 3044 9796
TIME...MOT...LOC 2156Z 317DEG 23KT 3072 9805

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, May 27, 9:46 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
946 PM CDT Sat May 27 2023

TXZ183-280315-
Val Verde TX-
946 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pandale, or 20 miles west of Juno, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 10167 3029 10156 3029 10117 3023 10114
      3007 10159
TIME...MOT...LOC 0246Z 241DEG 9KT 3025 10143

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:46 PM CDTSpecial Weather StatementEWXVal Verde29 min
May 27, 9:52 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 27, 10:06 PM CDTFlash Flood Warning Considerable damage threatEWXVal Verde3 hr
May 27, 10:56 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 27, 11:31 PM CDTSpecial Weather StatementEWXEdwards, Kinney, Maverick, Val Verde59 min
May 28, 12:00 AM CDTAreal Flood AdvisoryEWXKinney, Maverick3 hr
May 28, 12:08 AM CDTSevere Thunderstorm WarningEWXDimmit, Kinney, Maverick, Uvalde, Val Verde, Zavala67 min
May 28, 12:12 AM CDTTornado WarningEWXKinney, Maverick, Uvalde20 min
May 28, 12:15 AM CDTAreal Flood AdvisoryEWXEdwards3 hr
May 28, 1:05 AM CDTSpecial Weather StatementEWXDimmit, Frio, Maverick, Zavala55 min
May 28, 1:24 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
May 28, 2:17 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala118 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.